Nebraska, 2011

Hail and Damaging Winds in Nebraska, July 22, 2011

July 22, 2011 · NWS OAX · 5 events in 3 counties and zones

Scattered thunderstorms developed along a weak front in southeast Nebraska in the afternoon of July 22. Moderately strong instability developed along the boundary as temperatures south of the front climbed to around 100 with dew point temperatures in the lower to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Scattered thunderstorms developed along a weak front in southeast Nebraska in the afternoon of July 22. Moderately strong instability developed along the boundary as temperatures south of the front climbed to around 100 with dew point temperatures in the lower to mid 70s. A few of the storms produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 22, 1:33 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Jul 22, 1:33 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 PM CDT FRI JUL 22 2011

.SHORT TERM...TONIGHT THROUGH MONDAY. COULD BE A COUPLE OF AREAS OF
FOCUS FOR CONVECTION THIS EVENING.  THE FIRST WOULD WITHIN A MOIST
PLUME THAT EXTENDS ALL THE WAY TO WESTERN MEXICO...AS EVIDENCED BY
RECENT WATER VAPOR IMAGERY. WHILE FORCING ALOFT IS EXTRAORDINARILY
WEAK...A VERY SUBTLE 40KT JET WAS ALREADY KICKING OFF A FEW SHOWERS
IN SOUTHEAST NEBRASKA...WITH ADDITIONAL DEVELOPMENT INTO NORTHERN
KANSAS. MODELS SEEM TO KEY ON THIS AREA AS WELL WITH CONTINUED
EVENING DEVELOPMENT WHICH SEEMS REASONABLE. SECOND AREA WOULD BE
ALONG/NORTH OF A VERY WEAK SUBTLE FRONT ACROSS SOUTH CENTRAL SOUTH
DAKOTA AND EAST CENTRAL NEBRASKA...BUT FEEL DEVELOPMENT WOULD PROBABLY
HOLD OFF FOR JUST A BIT AND MOST LIKELY WOULD BE TO OUR NORTH ACROSS
SOUTH DAKOTA...BUT WILL MAINTAIN A SLIGHT CHANCE THIS EVENING IN
CASE SOMETHING POPS. WILL PROBABLY LET THE HEAT ADVISORY RIDE...
ALTHOUGH CLOUD COVER HAS GENERALLY HELD DOWN TEMPS JUST A BIT...BUT
MAY BE ABLE TO TRIM A FEW COUNTIES RIGHT BEFORE FORECAST ISSUANCE.
ANY CONVECTION THAT DEVELOPS WOULD LIKELY BE NORTH AND EAST OF THE
FORECAST AREA BY DAYBREAK...BUT AM JUST SLIGHTLY CONCERNED THAT
LINGERING SHOWERS COULD BE ONGOING WITHIN THE MOIST PLUME...BUT
COVERAGE SHOULD NOT BE WIDESPREAD.

SATURDAY TURNS VERY HOT ONCE AGAIN...AHEAD OF A DEVELOPING COLD
FRONT. HIGHS SHOULD EASILY MOVE INTO THE MID TO UPPER 90S...AND
COULD EVEN SEE 100 IN SPOTS IN SOUTHEAST NEBRASKA...ALTHOUGH THIS
IS THE SAME AREA THAT WOULD REMAIN WITHIN THE MOIST PLUME PREVIOUSLY
MENTIONED SO PARTLY CLOUDY SKIES COULD HINDER A FULL WARMUP.
DEWPOINTS SHOULD SURGE AGAIN...RESULTING IN HEAT INDEX VALUES
AGAIN FROM 105 TO 112. THEREFORE WILL BE ISSUING ANOTHER HEAT
ADVISORY FOR ALL AREAS 1PM TO 8PM. BELIEVE THAT AN EFFECTIVE CAP
WILL ALSO BE IN PLACE AS THE FRONT MOVES IN...THUS UNSURE ABOUT
CONVECTIVE POTENTIAL...BUT SEEMS THAT THERE'S AT LEAST A SLIGHT
CHANCE THAT THE CAP CAN BE BROKEN ACROSS NORTHEAST NEBRASKA BEHIND
THE FRONT AFTER 21Z...BUT ALSO SEEMS THAT IF WE CAN WARM TO ABOUT
100 IN SOUTHEAST NEBRASKA...THAT MIGHT BE ENOUGH TO BREAK THE CAP
TO GET ISOLATED ACTIVITY THERE AS WELL.

SEEMS TO BE A LITTLE BETTER CHANCE FOR CONVECTION SATURDAY NIGHT AS
THE FRONT MOVES INTO AND THROUGH THE AREA...ALTHOUGH THE NAM NEVER
DOES GENERATE ANY CONVECTION AT ALL...HOWEVER OTHER MODEL SUITES
DO...THUS WILL MAINTAIN 30 PERCENT POPS SUNDAY NIGHT...AND STILL A
SLIGHT CHANCE THROUGH THE DAY SUNDAY SOUTH OF INTERSTATE 80 AS THAT
REGION STILL APPEARS TO BE WITHIN THE MOIST TROPICAL PLUME. SUNDAY
SHOULD BE COOLER THOUGH IN THE MID 80S TO LOWER 90S AS NORTHERLY
FLOW SETTLES IN BEHIND THE FRONT...ALSO BRIEFLY USHERING IN SOME
LOWER DEWPOINTS.

FLOW BEGINS TO RETURN TO THE SOUTH BY MONDAY THOUGH AS A RIDGE
BECOMES REESTABLISHED ACROSS THE PLAINS...WHICH SHOULD ALLOW TEMPS
AND HIGHER DEWPOINTS TO CREEP BACK INTO THE AREA.

.LONG TERM...TUESDAY THROUGH FRIDAY. A RIDGE WILL REMAIN FIRMLY
ESTABLISHED ACROSS THE CENTRAL CONUS EARLY IN THE PERIOD WITH
ANOTHER HOT SURGE TUESDAY AND WEDNESDAY WITH TEMPS MOVING BACK INTO
THE MID/UPPER 90S...ALONG WITH A RETURN OF LOW LEVEL MOISTURE. THUS
WITHOUT ANY SIGNIFICANT FORCING AND AN EFFECTIVELY CAPPED
ATMOSPHERE...DONT BELIEVE WELL SEE MUCH CHANCE FOR ANY PRECIP THE
FIRST COUPLE OF DAYS. A NEW TROUGH MOVING THROUGH THE NORTHERN
ROCKIES SHOULD PUSH A WEAK FRONT INTO THE AREA BY WEDNESDAY
AFTERNOON THOUGH...WHICH THEN STALLS ACROSS THE REGION THROUGH THE
REMAINDER OF THE PERIOD. THIS ALSO WILL FLATTEN THE RIDGE AND PUT US
BACK INTO A STORMIER WEATHER PATTERN FOR THURSDAY AND FRIDAY WITH
CONTINUED CHANCES FOR STORMS AS THE FRONT REMAINS IN THE
REGION...WITH SLIGHTLY COOLER TEMPERATURES NORTH IN THE UPPER
80S...BUT STILL IN THE LOWER TO MID 90S ALONG/SOUTH OF I80.

DEWALD

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS EXPECTED THRU THE FCST PD. MAIN CONVECTIVE COMPLEX IS
EXPECTED TO RIDE ACROSS THE DAKOTAS LATE TONIGHT ASSOCIATED WITH
UPPER DISTURBANCE IN ERN MT. HOWEVER...CANNOT DISCOUNT COMPLETELY
POSSIBLE TSRA OVER PORTIONS OF ERN NEB WITH INCREASE OF LLVL JET.
THUS PROB30 GROUPS WARRANTED AT ALL TERMINALS BTWN 23/00Z-06Z.

DEE

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY FROM 1 PM TO 8 PM CDT SATURDAY FOR NEZ011-012-
     015>018-030>034-042>045-050>053-065>068-078-088>093.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ052-053-066>068-
     078-088>093.

IA...HEAT ADVISORY FROM 1 PM TO 8 PM CDT SATURDAY FOR IAZ043-055-056-
     069-079-080-090-091.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ069-079-080-090-
     091.

&&
Hazardous weather outlook, Jul 22, 10:12 AM CST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 AM CDT FRI JUL 22 2011

IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
065>067-078-088-089-222300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
GAGE-HARRISON IA-JEFFERSON-KNOX-LANCASTER-MADISON-MILLS IA-MONONA IA-
PIERCE-PLATTE-POTTAWATTAMIE IA-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1112 AM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING.
SEVERE STORMS THOUGH ARE NOT ANTICIPATED.

WIDESPREAD MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS
NORTHEAST NEBRASKA. THERE IS ONLY A SMALL CHANCE FOR SEVERE STORMS
THEN.

A BETTER CHANCE FOR THUNDERSTORMS...WITH SOME SEVERE STORMS
POSSIBLE...COMES SATURDAY NIGHT.  ANOTHER COLD FRONT DRIFTING INTO
THE AREA WILL TRIGGER THESE STORMS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

IAZ080-090-091-NEZ068-090>093-222300-
FREMONT IA-JOHNSON-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-
RICHARDSON-
1112 AM CDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FROM 1 PM THROUGH 7 PM FOR HEAT
INDEX VALUES THAT WILL RANGE FROM 105 TO 110.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THIS EVENING.
SEVERE STORMS THOUGH ARE NOT ANTICIPATED.

WIDESPREAD MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS
NORTHEAST NEBRASKA. THERE IS ONLY A SMALL CHANCE FOR SEVERE STORMS
THEN.

A BETTER CHANCE FOR THUNDERSTORMS...WITH SOME SEVERE STORMS
POSSIBLE...COMES SATURDAY NIGHT.  ANOTHER COLD FRONT DRIFTING INTO
THE AREA WILL TRIGGER THESE STORMS.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The Omaha radar (KOAX), 132 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Nemaha

When
July 22, 3:10 PM CST
Where
Nemaha County, 4.44 mi SSE of Nemaha
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.270, -95.640

Thunderstorm wind gusts estimated at over 60 mph nearly destroyed one machine shed and damaged another one.

Thunderstorm Wind, Nemaha

When
July 22, 3:10 PM CST
Where
Nemaha County, 5.05 mi SE of Nemaha
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.280, -95.600

Thunderstorm wind gusts estimated at around 60 mph downed tree limbs in the area.

Hail, Richardson

When
July 22, 3:15 PM CST
Where
Richardson County, 2.93 mi NNE of Barada
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
40.261, -95.567

The hail was reported at Indian Cave State Park.

Hail, Pawnee

When
July 22, 3:55 PM CST
Where
Pawnee County, 0.69 mi S of Steinauer
Measured
1 in hail
Reported by
Public
Coordinates
40.210, -96.230

The hail was accompanied by thunderstorms winds near 60 mph.

Thunderstorm Wind, Pawnee

When
July 22, 3:55 PM CST
Where
Pawnee County, 4 mi ENE of Steinauer
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.242, -96.160

Thunderstorm winds were estimated at around 60 mph. The winds were accompanied by hail around quarter-size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314594, 314595, 314590, 314592, 314597.